Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Lancet. 2003 Jan 11;361(9352):101-6.

Adverse events associated with dietary supplements: an observational study.

Author information

  • 1Department of Emergency Medicine, Landspitali University Hospital, Fossvogi, 108, Reykjav√≠k, Iceland. mpalmer@landspitali.is

Abstract

BACKGROUND:

Adverse events associated with dietary supplements are difficult to monitor in the USA, because such products are not registered before sale, and there is little information about their content and safety.

METHODS:

In 1998, 11 poison control centres in the USA recorded details of 2332 telephone calls about 1466 ingestions of dietary supplements, in 784 of which patients had symptoms. We used a multitiered review process (kappa 0.42) to select 489 cases for whom we were at least 50% certain that their negative events were associated with dietary supplements. We aimed to assess the effects of multiple ingredients and long-term use, and collated data for patterns of use and information resources.

FINDINGS:

A third of events were of greater than mild severity. We noted both new and previously reported associations that included myocardial infarction, liver failure, bleeding, seizures, and death. Increased symptom severity was associated with use of several ingredients, long-term use, and age. Paediatric exposures were more often unintentional than were adult ingestions, and treatment of disease was the reason for supplement use in at least 28% of reports. Most products and ingredients were not identified in the information database (Poisindex) used by poison control centres, and specific adverse events were reported variably among five additional sources.

INTERPRETATION:

Dietary supplements are associated with adverse events that include all levels of severity, organ systems, and age groups. Associations between adverse events and ingredients are difficult to verify if a product has more than one ingredient, and because of incomplete information systems. Research into hazards and risks of dietary supplements should be a priority.

Comment in

PMID:
12531576
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk